Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jun 2, 2018, 1:21 PM EDT for Suffolk County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2018, 1:21 PM EDT (17:21 UTC)
- Expired
- Jun 2, 2018, 2:00 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
County Suffolk County, NY
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404
WWUS81 KOKX 021721
SPSOKX
Special Weather Statement
National Weather Service New York NY
121 PM EDT SAT JUN 2 2018
NYZ079-081-021800-
Southeast Suffolk-Northeast Suffolk-
121 PM EDT SAT JUN 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUFFOLK
COUNTY...
At 121 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Waterford to 6 miles south of
Clinton. Movement was south at 10 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Southold and Mattituck around 200 PM EDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4112 7231 4113 7231 4113 7232 4105 7226
4104 7220 4107 7214 4113 7213 4110 7207
4108 7207 4087 7256 4092 7257 4091 7249
4095 7245 4098 7250 4093 7257 4101 7258
4128 7204 4120 7217 4127 7204 4125 7201
TIME...MOT...LOC 1721Z 340DEG 8KT 4131 7220 4119 7251
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jun 2, 1:19 PM EDT, 2 minutes earlier.
Area forecast discussion, Jun 2, 1:19 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
119 PM EDT Sat Jun 2 2018
.SYNOPSIS...
High pressure builds in from the north tonight into Sunday then
drifts east Sunday night. Low pressure will pass to the south
and east of Long Island Sunday night through Monday night.
Another low quickly follows from the north late Tuesday into
Wednesday. High pressure builds in for Wednesday night and
Thursday. A warm front will be approaching for Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Sct shwrs and tstms are developing across the nrn tier, and
slowly tracking swwd. This has been modeled by the NAM. Pw is
around 2 inches, so locally hvy rain has been inserted into the
fcst. In addition, pops were raised invof nyc this eve.
Main threat looks to be from the hvy rainfall with slow moving
storms. Little shear for organization, with multicellular mode
heavily favored.
Shortwave energy at the base of an upper trough passes through
today and will close off an upper low over the Mid Atlantic
states. An inverted surface trough extending northeastward into
southern New England will continue and increase the chances for
showers and thunderstorms, especially across northeast New
Jersey.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Showers and thunderstorms will taper off late tonight, from
east to west as high pressure from southeastern Canada builds in
from the northeast. This will allow dew points to fall into the
50s, bringing relief to the relatively high humidity levels.
Clouds will be on the decrease across the area beginning late
tonight, more so for southeastern Connecticut and eastern Long
Island as high pressure and therefore subsidence will be
stronger here, while more clouds than sun are expected for the
New York City metro area and northeast New Jersey as they will
be farther from the high.
Clouds will be on the increase however Sunday afternoon as weak
low pressure forms over the Mid-Atlantic states over the
frontal boundary to our south.
Cooler air mass moves in for Sunday on a northeast flow. Highs
will only be in the 60s to lower 70s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Models are in better agreement with the area of low pressure
over the Mid-Atlantic states. This low is expected to eject off
the Mid-Atlantic coast Sunday night and head northeast, passing
south and east of Long Island through Monday night. There will
be a period of moderate to heavy rain, mainly late Sunday night
into Monday morning. However, there is still uncertainty of just
where the axis of heavy rain will set up. See hydrology section
for hydrologic impacts with this system.
Once the coastal low passes, and as the upper trough and closed
low sink to the south, another shortwave rotates into the
region and will bring the chance for additional rain late
Tuesday into Wednesday. Currently, Thursday and Thursday night
look to be dry as the northern low passes to the east. At this
time frame the Atlantic ridge is weakened and the flow becomes
much more progressive. So, after a brief break, chances for
precipitation increase late Thursday night into Friday with the
approach of a warm front. Still a lot of uncertainty as to where
this front will be by next Friday, so will have only slight
chance probabilities.
&&
.AVIATION /17Z SATURDAY THROUGH THURSDAY/...
A lingering trough of low pressure gives way to high pressure
that builds to the north tonight and Sunday.
VFR into the early evening outside of showers/thunderstorms,
which will be scattered to numerous in coverage across the
area.
MVFR ceilings are possible this evening, then VFR conditions are
anticipated late tonight and through Sunday morning.
In general, northerly winds will shift around to the east all
terminals by evening, and remain easterly through Sunday
morning. Speeds increase overnight and Sunday morning, with
gusts becoming more frequent.
For the remainder of the afternoon, local sea breezes are
possible, along with changing winds in outflow boundaries with
the convection.
.OUTLOOK FOR 18Z SUNDAY THROUGH WEDNESDAY...
.Sunday afternoon...VFR. E g15-25 kt.
.Sunday night-Monday...MVFR or lower in rain. Gusty E/NE winds
15-25kt.
.Monday night...VFR.
.Tuesday-Wednesday...MVFR possible in showers at times.
.Wednesday night-Thursday...VFR.
&&
.MARINE...
A light flow will allow seas to remain tranquil through today.
Easterly winds then strengthen tonight as high pressure builds
in from the north and low pressure develops along the Mid
Atlantic coast.
A prolonged period of SCA level wind gusts and ocean seas is
likely from late tonight into Mon night. At this time, winds
appear to remain below gale force. Thus ,an SCA has been issued
for all waters from 2am tonight through Sun night. It will
likely need to be extended further, especially on the ocean, but
stopped at 4 periods for now.
&&
.HYDROLOGY...
An additional quarter inch or less basin average is possible
today, with locally higher amounts in any thunderstorms this
evening.
There is the potential for periods of moderate to briefly heavy
rainfall from late Sunday night through Monday night.
Precipitable water values of 1.50" or higher during this time
frame for the entire CWA, so seeing some areas receive more than
an inch of rain is not out of the question. However, average
rainfall amounts from late Sunday night through Monday night
will range between 0.75"-1.00". As this will fall over a 6+ hour
period, do not think flooding will be a problem, but minor
urban and small stream flooding is possible. The Weather
Prediction Center has place Northeast New Jersey in a marginal
risk for excessive rainfall. So, this area would have a higher
chance of seeing flooding, especially with the faster responding
rivers and streams for this area.
&&
.TIDES/COASTAL FLOODING...
Although astronomical tides are decreasing after a full moon on
Tue, an increasing easterly flow Sunday and Monday will be
increasing tidal departures, especially across the south shore
bays of Long Island and across western LI Sound for the Sun
night and Mon night high tide cycles. However, there is a degree
of uncertainty with the track and strength of a low passing
south and east of Long Island during this time. At this time
indications are that tide levels will remain below the minor
coastal flooding thresholds.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.
The OKX WSR-88D is out of service. There is no estimate on time
of return to service.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 2 AM Sunday to 6 AM EDT Monday for
ANZ330-335-338-340-345-350-353-355.
&&
SYNOPSIS...JP
NEAR TERM...12/JP
SHORT TERM...JP
LONG TERM...JP
AVIATION...PW
MARINE...24
HYDROLOGY...JP
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Jun 2, 9:33 AM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service New York NY 933 AM EDT Sat Jun 2 2018 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-031345- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 933 AM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. 12
In the hours before
Special weather statement, Jun 2, 12:47 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service New York NY
1247 PM EDT SAT JUN 2 2018
CTZ007-008-011-012-021730-
Southern Middlesex-Southern New London-Northern New London-Northern
Middlesex-
1247 PM EDT SAT JUN 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW LONDON AND
SOUTHERN MIDDLESEX COUNTIES...
At 1246 PM EDT, a strong thunderstorm was located over Salem, moving
southwest at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Norwich, New London, Colchester, Clinton, Groton, Old Saybrook,
Salem, Chester, Waterford, East Lyme, Ledyard, East Haddam, Old Lyme,
Lebanon and Westbrook.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4152 7206 4130 7210 4130 7217 4131 7219
4130 7220 4130 7254 4161 7230
TIME...MOT...LOC 1646Z 025DEG 8KT 4149 7224
12Special weather statement, Jun 2, 12:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service New York NY
1258 PM EDT SAT JUN 2 2018
CTZ005-009-021745-
Northern Fairfield-Southern Fairfield-
1258 PM EDT SAT JUN 2 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD COUNTY...
At 1257 PM EDT, a strong thunderstorm was located over Monroe, or
near Newtown, moving southwest at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bridgeport, Shelton, Newtown, Fairfield, Stratford, Trumbull,
Westport, Ridgefield, Monroe, Bethel, Wilton, Derby, Weston, Redding
and Georgetown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4141 7319 4139 7318 4138 7317 4138 7316
4135 7314 4133 7310 4115 7315 4115 7320
4114 7321 4113 7323 4121 7348 4123 7350
4145 7330
TIME...MOT...LOC 1657Z 025DEG 8KT 4135 7324
12Special weather statement, Jun 2, 1:18 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service New York NY
118 PM EDT SAT JUN 2 2018
NJZ006-105>108-NYZ074-021800-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Richmond (Staten Is.)-
118 PM EDT SAT JUN 2 2018
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN UNION...
SOUTHEASTERN ESSEX AND RICHMOND COUNTIES...
At 116 PM EDT, a strong thunderstorm was located over Newark, moving
south at 10 mph. An additional storm was located over the extreme
western portion of Staten Island.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Newark, Elizabeth, Bayonne, Linden, Orange, Harrison, Todt Hill,
Huguenot, Port Richmond, Kearny, Tottenville, Clark, Union, Oakwood
and East Orange.
Torrential rainfall is also occurring with this activity, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4050 7427 4052 7425 4055 7425 4056 7422
4059 7421 4060 7422 4059 7429 4061 7430
4061 7433 4079 7426 4077 7410 4076 7409
4077 7409 4077 7407 4053 7412 4050 7421
TIME...MOT...LOC 1716Z 012DEG 7KT 4072 7421
12Special weather statement, Jun 2, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
121 PM EDT SAT JUN 2 2018
NYZ079-081-021800-
Southeast Suffolk-Northeast Suffolk-
121 PM EDT SAT JUN 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUFFOLK
COUNTY...
At 121 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Waterford to 6 miles south of
Clinton. Movement was south at 10 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Southold and Mattituck around 200 PM EDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4112 7231 4113 7231 4113 7232 4105 7226
4104 7220 4107 7214 4113 7213 4110 7207
4108 7207 4087 7256 4092 7257 4091 7249
4095 7245 4098 7250 4093 7257 4101 7258
4128 7204 4120 7217 4127 7204 4125 7201
TIME...MOT...LOC 1721Z 340DEG 8KT 4131 7220 4119 7251
12The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:01 AM EDT | Small Craft Advisory | OKX | 65 hr | |
| Jun 2, 1:18 PM EDT | Special Weather Statement | OKX | Richmond | 42 min |
| Jun 2, 2:04 PM EDT | Special Weather Statement | OKX | Suffolk | 41 min |
| Jun 2, 2:47 PM EDT | Special Weather Statement | OKX | Suffolk | 28 min |
| Jun 2, 4:28 PM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 53 hr |
| Jun 2, 12:47 PM EDT | Special Weather Statement | OKX | 43 min | |
| Jun 2, 12:58 PM EDT | Special Weather Statement | OKX | 47 min | |
| Jun 2, 2:19 PM EDT | Special Weather Statement | OKX | 41 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.